Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 242, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 8:48 PM CDT for 5 counties in Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2008, 8:48 PM CDT (01:48 UTC)
- Expired
- Jun 18, 2008, 9:18 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 8:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 190148 SVRDDC KSC047-083-135-145-165-190245- /O.NEW.KDDC.SV.W.0242.080619T0148Z-080619T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 848 PM CDT WED JUN 18 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS. NORTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. WESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. EASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS. * UNTIL 945 PM CDT * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES NORTH OF HANSTON...OR 5 MILES SOUTHEAST OF NESS CITY...MOVING SOUTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... GRAY... GRAY... SANFORD... GARFIELD... LEWIS... RURAL RESIDENCES OF EASTERN HODGEMAN...NORTHERN EDWARDS... SOUTHEASTERN NESS...SOUTHWESTERN RUSH AND WESTERN PAWNEE COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3792 9905 3792 9990 3843 9999 3834 9942 TIME...MOT...LOC 0148Z 334DEG 37KT 3837 9980 $$
1 follow-up statement
000 WWUS53 KDDC 190218 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 918 PM CDT WED JUN 18 2008 KSC047-083-135-145-165-190228- /O.CAN.KDDC.SV.W.0242.000000T0000Z-080619T0245Z/ NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-EDWARDS KS- 918 PM CDT WED JUN 18 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDWARDS...EASTERN HODGEMAN...WESTERN PAWNEE...EXTREME SOUTHWESTERN RUSH AND SOUTHEASTERN NESS COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER EASTERN HODGEMAN...NORTHERN EDWARDS... SOUTHEASTERN NESS...SOUTHWESTERN RUSH AND WESTERN PAWNEE COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3792 9905 3792 9990 3843 9999 3834 9942 TIME...MOT...LOC 0218Z 334DEG 37KT 3809 9963 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:33 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 18, 3:33 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT WED JUN 18 2008 .DISCUSSION... DAYS 1-2... BOTH MODELS TODAY IN GENERALLY GOOD AGREEMENT WITH CONVECTION DEVELOPING NEAR AN OUT FLOW BOUNDARY OVER ERN CO LATE THIS AFTERNOON WHICH AT THIS TIME APPEARS TO BE RIGHT ON TRACK GIVEN 20Z RADAR TRENDS. ALL MODELS ALSO INDICATE GOOD ENOUGH SHEAR AND CAPES TO SUPPORT SUPERCELL DEVELOPMENT BUT DEWPOINT APPEAR TO BE A LITTLE LOW. AS A RESULT IT LOOKS LIKE THE MAIN HAZARD THIS AFTERNOON WILL LARGE HAIL AND STRONG WINDS. AT OR SHORTLY AFTER 00Z THE MODELS BEGIN TO FORM A MCS IN OUR NW CWA AND TRACKS THIS CLUSTER OF STORMS SOUTHEAST EARLY TONIGHT. LATEST 4KM WRF WAS EVEN A LITTLE QUICKER WITH THE MOVEMENT OF THIS SYSTEM SO ALTHOUGH DO EXPECT SOME HEAVY RAIN WITH THIS SYSTEM THE SPEED SHOULD KEEP WIDESPREAD HEAVY RAINFALL GREATER THAN 2 INCHES AT A MINIMUM. IN ADDITION GIVEN THE LACK OF RAINS OVER OUR CNTL AND WESTERN CWA OVER THE LAST SEVERAL DAYS NOT BE THINK ANY FFG WATCH WILL BE NEEDED OVERNIGHT. THE POSSIBLE EXCEPTION WILL BE IN OUR NE BUT EVEN HERE GIVEN THE SPEED OF THESE STORMS IT APPEARS FLOODING RISK WILL BE MINIMAL. IT ALSO APPEARS THAT WINDS WILL BECOME THE MAIN HAZARD AFTER THIS MCS DEVELOPS SO WILL INCLUDE MENTION THE STRONG WINDS ALONG WITH THE HEAVY RAINS IN THE GRIDS FOR TONIGHT. BY 12Z THURSDAY PCPN SHOULD BE ENDING IN OUR WESTERN CWA BUT NAM SEEMS TO HOLD ON TO SOME LINGERING PCPN EARLY. IF THIS DOES OCCUR WOULD EXPECT THIS TO BE LIGHT AND ELEVATED. RIGHT NOW IT LOOK LIKE THE BETTER CHANCE WILL BE LATE THURSDAY AS OUR NEXT VORT LOBE MOVES OUT OF THE ROCKIES INTO THE PLAINS. HAVE THEREFORE KEPT LOW POPS GOING UNTIL THE AFTERNOON THEN BEGIN TO INCREASE POPS AS OUR NEXT VORT LOBE APPROACHES. AS FOR TEMPS SINCE AM FAVORING PCPN ENDING EARLY WILL LEAN TOWARDS MORE SUN AND WARMER TEMPS ON THURSDAY AFTERNOON. DAYS 3-7... WEAK NORTHWEST FLOW ALONG THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST THROUGH SATURDAY. THIS IS A FAVORABLE PATTERN FOR THUNDERSTORMS, ESPECIALLY NOCTURNAL CLUSTERS. THE PATTERN WILL BECOME MORE AMPLIFIED BY SUNDAY INTO EARLY MONDAY AND THIS WILL TEND TO KEEP AFTERNOON FRONT RANGE ACTIVITY FROM MAKING IT THIS FAR EAST. WEAK WEST TO WEST-SOUTHWESTERLY MID TO HIGH LEVEL FLOW WILL DEVELOP BY MONDAY. LATE AFTERNOON AND NIGHTTIME STORM CLUSTERS WILL STILL BE POSSIBLE ALONG THE SOUTHERN EDGE OF THE WESTERLIES. A LARGE UPPER TROUGH IS ADVERTISED TO ENTER THE NORTHWEST CONUS BY JULY 27-28. THE STORM ACTIVITY WILL PROBABLY SHIFT NORTHWARD AHEAD OF THIS TROUGH. TEMPERATURES WILL BE SLIGHTLY ABOVE TO NEAR CLIMATOLOGY THROUGH WEDNESDAY. && .AVIATION... A CLUSTERS OF STRONG TO SEVERE STORMS IS EXPECTED TO AFFECT THE AVIATION SITES BETWEEN 00 AND 09 UTC. THIS ACTIVITY SHOULD BE FAIRLY WIDESPREAD. UNTIL THE STORMS ARRIVE, VFR CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 64 88 / 70 40 50 20 GCK 64 83 62 87 / 70 40 40 10 EHA 64 88 63 88 / 30 30 40 20 LBL 66 87 63 89 / 40 30 40 20 HYS 64 83 61 85 / 70 40 40 20 P28 67 86 66 85 / 70 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/24/24
Hazardous weather outlook, Jun 18, 12:39 PM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1239 PM CDT WED JUN 18 2008 KSZ030-031-043>046-061>066-074>081-084>090-191745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1239 PM CDT WED JUN 18 2008 /1139 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST AND WEST CENTRAL KANSAS LATE THIS AFTERNOON. AS THESE STORMS DEVELOP THE PRIMARY HAZARD LATE TODAY WILL BE LARGE HAIL AND STRONG WINDS. DURING THE LATE AFTERNOON AND EARLY EVENING THESE STORMS WILL INCREASE IN AREAL COVERAGE AND FORM INTO A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. AS THIS LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST ACROSS SOUTHWEST KANSAS AND PARTS OF CENTRAL KANSAS DURING THE OVERNIGHT HOURS...STRONG WINDS IN EXCESS OF 60 MPH AND PERIODS OF TORRENTIAL RAINS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HIGH PLAINS ON THURSDAY AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN KANSAS LATE IN THE AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE ROCKIES. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18/24
In the hours before
Local storm report, Jun 18, 7:43 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL ULYSSES 37.58N 101.36W
06/18/2008 E0.88 INCH GRANT KS EMERGENCY MNGR
PEA TO NICKEL SIZED HAIL WAS REPORTED IN DOWNTOWN AREA.
&&
JBSpecial weather statement, Jun 18, 7:45 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT WED JUN 18 2008
KSZ062-063-074>076-084>086-190130-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
745 PM CDT WED JUN 18 2008
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HASKELL...
KEARNY...MORTON...SEWARD...STANTON AND STEVENS COUNTIES...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF ULYSSES...MOVING SOUTHEAST AT
30 MPH. OTHER STRONG THUNDERSTORMS EXTENDED FROM NEAR ULYSSES TO 12
MILES SOUTHWEST OF BIG BOW...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3759 10085 3710 10099 3714 10135 3741 10182
3786 10125
TIME...MOT...LOC 0045Z 310DEG 25KT 3772 10123
01Local storm report, Jun 18, 7:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 SW KISMET 37.17N 100.74W
06/18/2008 E1.75 INCH SEWARD KS PUBLIC
QUARTER TO GOLFBALL
&&
MBLocal storm report, Jun 18, 8:22 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 1 S COPELAND 37.53N 100.63W
06/18/2008 E70 MPH GRAY KS PUBLIC
CONSIDERABLE BLOWING DUST ACCOMPANIED THE WIND.
0755 PM TSTM WND GST 5 E PLAINS CITY 37.26N 100.50W
06/18/2008 E80 MPH MEADE KS TRAINED SPOTTER
0802 PM HAIL 10 S BIG BOW 37.42N 101.56W
06/18/2008 E1.00 INCH STANTON KS PUBLIC
0755 PM TSTM WND GST 18 SSW DODGE CITY 37.52N 100.14W
06/18/2008 E60 MPH FORD KS PUBLIC
0802 PM TSTM WND GST 2 N CEDAR BLUFF 38.81N 99.73W
06/18/2008 E70 MPH TREGO KS PUBLIC
&&
01Local storm report, Jun 18, 8:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 4 NE ROLLA 37.16N 101.58W
06/18/2008 MORTON KS PUBLIC
OUTFLOW AHEAD OF THUNDERSTORMS HAVE BROKEN NUMEROUS TREE
LIMBS AND TORN OFF SHINGLES ON HOMES.
&&
JBLocal storm report, Jun 18, 8:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST 1 S NESS CITY 38.44N 99.91W
06/18/2008 E60 MPH NESS KS PUBLIC
&&
JBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 65 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 52 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 28 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Jun 19, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 53 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.